Illinois, 2023

Hail and Damaging Wind in Illinois, June 1, 2023

June 1, 2023 · NWS LOT · 2 events in 2 counties and zones

Isolated thunderstorms moved across parts of northeast Illinois during the afternoon of June 1st producing isolated hail and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Isolated thunderstorms moved across parts of northeast Illinois during the afternoon of June 1st producing isolated hail and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 1, 11:33 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 1, 11:33 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1233 PM CDT Thu Jun 1 2023

.UPDATE...
Issued at 1156 AM CDT Thu Jun 1 2023

Key Forecast Message:

* Widely scattered pulse thunderstorms today, at least several
  miles inland of Lake Michigan

Uncapped air mass with subtle convergence has quickly yielded
widely scattered showers and thunderstorms from northwest Illinois
southeastward to east central Illinois. A 500 mb impulse noted
across northern Indiana and lower Michigan will also contribute to
thunderstorms increasing in northwest Indiana. Owing to forcing
from the slow moving 500 mb short-wave pivoting westward,
expecting the lake breeze to light up as well. However, with
steering flow aloft generally to the west, the threat for storms
along the immediate lakeshore today is lower than yesterday.

Will need to watch for strong to severe pulse storms today, though
it appears lapse rates above 600 mb may somewhat mitigate the
threat vs. what we saw yesterday, particularly regarding hail
development. Very steep low level lapse rates could still
contribute to localized downbursts with gusts up to 50 mph and a
non-zero threat for marginally severe (near 60 mph) gusts.

Thunderstorm coverage should steadily diminish with sunset this
evening, with a few isolated cells possibly hanging on into the
late evening hours.

Castro

&&

.SHORT TERM...
Issued at 301 AM CDT Thu Jun 1 2023

Through Friday...

Short term forecast concerns remain isolated to scattered
thunderstorms across the area again today, and mainly across far
western portions of the forecast area on Friday. Temperatures will
continue to be very warm and summerlike outside of storms and the
lake breeze, though it will be less humid by Friday afternoon.

Weather pattern remains similar to Wednesday across the region,
with the forecast area along the western periphery of upper
ridging to the east and relatively weak south-southeasterly flow
through the lower and mid levels. While difficult to see in
current satellite imagery, vapor loop from Wednesday afternoon
suggests a weak mid- level circulation is present across central
IL. Though subtle, this shows up in the current RAP 500 mb wind
initialization. Combined with our warm/moist low level air mass
(progged to again diurnally yield around 1000 J/kg of MLCAPE),
this is likely to support isolated to scattered showers and
thunderstorms again from midday into early evening. Similar to
yesterday, the lake breeze will likely be one focus for convective
initiation along with other more subtle convergence and outflow
boundaries. Weak flow through the column will again support slow
storm movement and somewhat chaotic pulse propagation/evolution,
and locally heavy downpours and gusty outflow winds will be
possible with the stronger cores. On the larger scale, the upper
ridge centered across the eastern Great Lakes is forecast to build
slowly westward later today, which may tend to limit convective
coverage across northwest Indiana later this afternoon especially
away from the lake breeze or well-defined outflows. Coverage
should gradually diminish elsewhere by early evening, with the
decrease in diurnal warmth and instability.

The upper ridge will continue to build west across the upper
Midwest and western Lakes on Friday, with strengthening surface
high pressure to the northeast of the Great Lakes region. Low
level flow becomes more easterly, which advects substantially
drier low level air mass into especially the eastern half of the
forecast area in the afternoon. This should limit diurnal shower
and thunderstorm development on Friday to areas closer to the
Mississippi River, with areas east of the I-39 corridor expected
to be dry.

The air mass remains very warm for early June, and temperatures
are once again expected to top out in the upper 80s and lower 90s
today away from Lake Michigan. Though drier easterly flow develops
Friday, low level temp profiles don't cool appreciably and the
drier/sunnier conditions will likely support more widespread lower
90s away from Lake Michigan.

Ratzer

&&

.LONG TERM...
Issued at 143 AM CDT Thu Jun 1 2023

Friday night through Wednesday...

Mainly dry weather expected in the extended with high temps and
possible elevated fire danger the main forecast concerns.

Models differ on timing and strength of cool fronts moving
southwest across the area, the first possibly on Sunday and
another one early next week. Overall trends for these fronts look
on track with a gradual cooling of high temps for early next week
but low confidence on the specifics. GFS tries to generate some
precipitation with these fronts. A few showers, possibly a
thunderstorm can't be completely ruled out but not enough of a
signal to have low chance pops for various periods, given the
uncertain timing. Maintained the previous low chance shower
mention for Tuesday. With persistent easterly flow, temps will
remain cooler near Lake Michigan.

Blended guidance already has minimum relative humidity levels in
the 25-30 percent range from Saturday onward. Still uncertainty
regarding how strong winds may become behind these fronts, but
with a bit tighter gradient and mixing, combined with these
already low relative humidity levels, which may end up even lower,
there could be an elevated fire danger on some of these days
though confidence too low to add mention to the HWO for now. cms

&&

.AVIATION...
For the 18Z TAFs...

Forecast concerns for the terminals...
*Scattered pop-up thunderstorms this afternoon

*Light easterly winds and VFR conditions overnight into Friday
 morning

Scattered showers and thunderstorms are starting to develop across
much of central and northwestern Illinois as well as northern
Indiana. The expectation is for storms to continue to develop
through late afternoon mainly for areas away from Lake Michigan
and near the I-39 corridor. However, a few storms may try to fire
along the lake breeze as it continues to advance inland and an
upper-level disturbance slides overhead. Though the thinking is
that storms should remain west of the Chicago terminals, but I did
maintain a VCTS mention for now to account for this potential. While
widespread severe storms are not expected, a few more robust
cores could produce briefly gusty winds in excess of 30 kts and
heavy downpours which would reduce visibility.

Thunderstorms are expected to taper around sunset as we lose
diurnal heating which will leave dry and VFR conditions overnight
into Friday morning. Winds (outside of thunderstorms) are also
expected to remain easterly with speeds in the 5 to 10 kt range
through the period.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 1, 11:53 AM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1253 PM CDT Thu Jun 1 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-021800-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1253 PM CDT Thu Jun 1 2023 /153 PM EDT Thu Jun 1 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

DISCUSSION...

Scattered slow moving thunderstorms are likely through early this
evening, primarily inland of Lake Michigan. The strongest storms
will be capable of producing small hail and localized wind gusts
up to 50 mph, strong enough to down small tree branches and move
light objects.

All thunderstorms can produce cloud to ground lightning strikes,
and heavy downpours may produce localized ponding on roads,
fields, and ditches. Thunderstorm coverage will diminish this
evening, ending after sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk.

DISCUSSION...

Additional isolated thunderstorms are possible Friday, generally
along and west of the I-39 corridor across northwest Illinois.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Erratic and at times stationary to west or northwest at 10 mph.

LMZ740>745-021800-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1253 PM CDT Thu Jun 1 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  No hazardous weather is expected at this time.

Castro

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 1, 12:33 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
133 PM CDT Thu Jun 1 2023

ILZ039-011900-
Ford IL-
133 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of southwestern Ford
County through 200 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Gibson City, moving west at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Melvin and Elliott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 8836 4062 8835 4062 8824 4063 8823
      4062 8820 4044 8821
TIME...MOT...LOC 1833Z 088DEG 10KT 4054 8828

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Yack

The radar

The Chicago radar (KLOT), 13 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Will

When
June 1, 1:50 PM CST to 2:00 PM CST
Where
Will County, 0.86 mi SE of (Jot) Joliet Regional Airport
Measured
1 in hail
Reported by
Public
Coordinates
41.510, -88.170

Hail fell for almost ten minutes with the largest hail roughly quarter size.

Thunderstorm Wind, Du Page

When
June 1, 2:50 PM CST
Where
Du Page County, 1.47 mi SSW of Elmhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.880, -87.950

Several tree limbs up to 6 inches in diameter were snapped off of trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093246, 1093245.